Please verify your email address to receive email notifications.

Enter your email address

We have sent you a verification email. Please check your inbox and spam folder.

Unable to send verification, please refresh and try again later.

  • Q&A with Australian Health Practitioners

    Can thyroid medication cause morning sickness?

    I've been taking propylthiouracil for Grave's disease. I'm on a small dose (half a tablet daily). This is my second pregnancy (the first one ended at 10 weeks) and both times I have had debilitating nausea. All I can do is lie down and my only comfort is sleep. Last time it severely interfered with my ability to work.

    However, this week my endocrinologist told me to stop taking the medication. It's only been two days, but my morning sickness has subsided dramatically. I am seven weeks pregnant.

    I'm wondering if it's possible that this medication exacerbates morning sickness?
  • Find a professional to answer your question

  • 1

    Agree

    Dr Gary Sykes

    Obstetrician

    Dr Gary Sykes is a graduate Bachelor of Medicine and Bachelor of Surgery (M.B, B.S.) from Sydney University. He commenced his initial postgraduate training at … View Profile

    Congratulations on your pregnancy!

    Propylthiouracil does not usually cause / exacerbate of morning sickness. But then again with morning sickness there are all sorts of surprising triggers and surprising reports of ways to alleviate it. So anything is possible.

    Were you on Propylthiouracil before you were pregnant and if so did you have nausea when you took it? Nausea is reported as a ‘less frequent’ side effect of propylthiouracil.

    If there is a definite association then I suggest you are guided by your endocrinologist and obstetrician as to the next step. This will be to review being on propylthiouracil or if that is not an option starting appropriate medication to help with nausea. But my preference would be to review being on propylthiouracil. But you will to be guided by your endocrinologist

  • 1

    Agree

    Dr Gary Sykes

    Obstetrician

    Dr Gary Sykes is a graduate Bachelor of Medicine and Bachelor of Surgery (M.B, B.S.) from Sydney University. He commenced his initial postgraduate training at … View Profile

    Just had the first visit of new antenatal patient. She is 7 weeks pregnant  in her first pregnancy. She has Graves' disease and is on Propylthiouracil.

    I mentioned your question. She does not have significnat nausea. She said 
    Propylthiouracil  has a very bitter taste. I am wondering if this bitter taste is the reason you are having your challenges taking it. Just a thought.

  • 1

    Thanks

    Anonymous

    Thanks Dr Skyes. Your patient sounds like my twin! 

    The taste of the tablet doesn't bother me. It might just be a coincidence that I felt better when I stopped taking the medication. I've been on the medication for about a year and it does not make me nauseas outside pregnancy. 

  • Serene Johnson

    Registered Nurse

    PTU isnt known to cause nausea, but hyperthyroidism itself does. If you were told to stop taking it, it may be that your TSH and T3/4 levels have normalised. This would have a dramatic effect on your nausea - hopefully a good one. 

    However, as Dr Sykes mentioned, pretty much anything can trigger morning sickness. 

    Congratulations on your pregnancy though :)

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices